Risperdal Can Cause Gynecomastia
It has recently been discovered that Risperdal, an antipsychotic drug, can cause gynecomastia boys and men. The development of male breast enlargement, also known as gynecomastia, is caused by various factors including drugs. These drugs such as Risperdal do not affect all men in the same way, a matter of fact, many men are not affected. The amount of breast tissue developed form these drugs will vary from patient to patient, but the result is feminine breasts.
Prescription medications can result in both fatty tissue and breast tissue to form in the male chest. While prescription medications can cause gynecomastia, the development of breasts can then be responsible for anxiety and depression. Gynecomastia seems to be a trigger for bullying and painful teasing for both adolescents and men.
Risperdal, which is approved by the FDA as an anti-psychotic treatment, is also prescribed to treat anxiety and depression. However, due to the side effect of gynecomastia, most boys and men refuse to take it.
Johnson and Johnson are the manufacturers of Risperdal; it is known to raise prolactin levels while it blocks dopamine. The pituitary gland releases the hormone prolactin, which stimulates milk production and the growth of breasts in women. If prolactin levels should become too high in men, they may get the same results as women. Men may lactate and develop breasts, even as large as a D cup size.
Breast reduction is a surgical procedure usually associated with women, but it can be a term for men who develop gynecomastia, or male breasts and want to get rid of them. There are different reasons men opt to have male breast reduction surgery, mostly so that they can feel normal, and wear clothes without trying to hide their chest. For many men, the decision to proceed with surgery for their gynecomastia stems from humiliation from bullies and/or hurtful teasing. Most people do not understand how damaging gynecomastia can be both physically and mentally to those who suffer from it.
It is possible that male breast reduction surgery may only be needed in extreme cases. There are many anti-psychotic drugs that do not have the side effect of gynecomastia. If a man were to switch from Risperdal to another medication, it is possible that the breast swelling may subside on its own. However, if the male breasts do not reduce on their own after a year, it is time to see a gynecomastia specialist learn what options are available to get rid of the unwanted breasts.
Miguel Delgado, M.D. has specialized in gynecomastia surgery since 1988 and is on the cutting edge of all the latest techniques. Make an appointment today by calling (415) 898-4161 or email (email@example.com)for your personal evaluation of your male breasts.